Hail, Butler
- When
- June 7, 12:50 PM EST
- Where
- Butler County, 1.57 mi W of Ogle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -80.130
A trained spotter reported penny size hail.
Scattered thunderstorms developed in an unstable air mass due to cold air aloft. Penny size hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed in an unstable air mass due to cold air aloft. Penny size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 7, 12:47 PM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 147 PM EDT TUE JUN 7 2016 .SYNOPSIS... Cooler weather will moderate, and rain chances return as the weekend approaches. && .NEAR TERM /THROUGH TONIGHT/... The early afternoon update featured further adjustments to hourly precip. probability trends based on the latest consensus-short guidance on the handling of upstream shortwaves, first of which will cross this afternoon and early eve as it digs toward the base of a broad, high-amplitude Eastern CONUS trough. Despite dry advection with dewpoints falling through the low 50s, low convective thresholds and modest mid level lapse rates associated with the thermal trough of this shortwave will continue to support scattered, albeit weak convective development through the afternoon. A brief break in shower activity is anticipated this eve with passage of that first disturbance, but showers and a few thunderstorms remain in the forecast for later tonight as another and more significant shortwave is poised to cross the region. The morning model runs have apparently latched onto the cold morning sounding taken at Pickle Lake, Ontario where a 500mb temperature of -26 C, and a 700 mb reading of -9 were recorded. The resulting lapse rate, and associated wind/vorticity, omega fields are timed for a peri-dawn crossing of Western, PA. An "isolated thunderstorm" mention was thus inserted with the likelihood of showers. Storms that form are likely to contain hail given the aforementioned parameters, and wind gusts to about 25 mph can be expected as the low level lapse rates steepen under the cooling aloft. Sub average near-term temperature can be expected under the broad trough, with readings forecast using consensus-short guidance. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... That second disturbance is timed to complete passage on Wednesday morning. The upper trough axis is then forecast to shift quickly eastward as Wednesday progresses, so the previously forecast dry and clearing trend was maintained for the afternoon. Northwest flow will maintain cool temperature, with highs projected about 10 degrees under the averages. Shortwaves within that flow is projected to spawn the next rain chance by Friday. These systems will initiate warm, moist advection northeastward and toward the Upper Ohio region, where a high shear environment will reside in the northwest flow aloft. Timing, and warm frontal boundary progress will have to be monitored with the model projections of that, and a similar shortwave passage on Saturday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The flow pattern over North America is forecast to further amplify this weekend with north-northwesterly flow over the Upper Ohio Valley region in the wake of the Saturday system. Shortwaves within flow and eventual placement of the eastern trough axis will determine forecast details, but a forecast of temperature at, or below the averages with precip.probability under climatology given expectations of strengthening surface high pressure, will suffice. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As an upper level disturbance moves southeast scattered showers will be across the region into late evening, but general VFR will prevail. expect some mvfr cigs behind the system tonight across northern ports in cold advection. VFR Wednesday. winds will be northwest 10 to 15kts through much of the TAF period. port. .OUTLOOK /WEDNESDAY THROUGH Sunday/... Generally VFR Thursday. Friday into the weekend, multiple upper level impulses may bring restrictions in showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 226 AM EDT TUE JUN 7 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-080630- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 226 AM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 AM EDT TUE JUN 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG 2 S BETHANY 40.18N 80.56W
06/06/2016 BROOKE WV DEPT OF HIGHWAYS
TREE DOWN ON LOCUST GROVE RD.
0957 PM TSTM WND DMG 2 SSW BEECH BOTTOM 40.20N 80.66W
06/06/2016 BROOKE WV DEPT OF HIGHWAYS
TREE DOWN ON WV ROUTE 2 1.3 MI FROM OHIO
COUNTY LINE.
&&
NWS PITTSBURGH PA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT TUE JUN 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 4 NW SCOTTDALE 40.14N 79.65W
06/06/2016 WESTMORELAND PA EMERGENCY MNGR
LARGE TREE BLOCKING ROAD NEAR INTERSECTION
OF SRT AND MANNS RD.
1004 PM TSTM WND DMG 5 SSW FRANKFORT SPRINGS 40.42N 80.47W
06/06/2016 WASHINGTON PA 911 CALL CENTER
MULTIPLE TREES DOWN ON STUEBENVILLE PIKE
BETWEEN RT 18 AND THE STATE LINE.
0910 PM TSTM WND DMG 1 N MCGOVERN 40.25N 80.23W
06/06/2016 WASHINGTON PA 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN .
&&
NWS PITTSBURGH PA
IRIS SYSTEMThe Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628201.